Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 3, 2018, 4:16 AM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 4:16 AM EDT (08:16 UTC)
- Expired
- Aug 3, 2018, 6:46 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Centre County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 23 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:30 AM EDT | FLASH FLOOD | State College, PA | NUMEROUS FLOODED ROADWAYS INCLUDING FOX HOLLOW RD, WEST PINE GROVE ROAD, AND EAST COLLEGE AVENUE. |
| Aug 3, 6:28 AM EDT | HEAVY RAIN 2.31 | Nws State College, PA | STORM TOTAL RAINFALL FRIDAY MORNING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 8.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
277
WGUS51 KCTP 030816
FFWCTP
PAC027-061-031115-
/O.NEW.KCTP.FF.W.0031.180803T0816Z-180803T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
416 AM EDT FRI AUG 3 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
North central Huntingdon County in central Pennsylvania...
South central Centre County in central Pennsylvania...
* Until 715 AM EDT.
* At 413 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 1.5 and 2
inches of rain have already fallen over the past few hours across
the State College area and adjacent towns. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Lemont, Zion, Houserville, Pine Grove Mills, Milesburg,
Ramblewood, Blanchard, Whipple Dam State Park, Bald Eagle State
Park, Rock Springs, Howard, Beech Creek, Unionville, Pennsylvania
State University and Pennsylvania Military Museum.
Additional rainfall amounts of up to one inch are likely between 415
am and 515 am...mainly to the northeast of State College, including
Pleasant Gap, Bellefonte and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4061 7809 4110 7774 4110 7765 4107 7759
4107 7758 4105 7757 4105 7758 4103 7756
4058 7790
$$
Lambert/Martin2 follow-up statements
159
WGUS71 KCTP 031000
FFSCTP
Flash Flood Statement
National Weather Service State College PA
600 AM EDT FRI AUG 3 2018
PAC027-061-031115-
/O.CON.KCTP.FF.W.0031.000000T0000Z-180803T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntingdon PA-Centre PA-
600 AM EDT FRI AUG 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
NORTH CENTRAL HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...
While the heavy rains have moved out of the region flooding
continues across the area, and additional flooding is possible for
the next hour before water levels recede. Flooding has been
reported on West Pine Grove Road in Ferguson Township, portions of
Fox Hollow Road and near the 1300 block of East College Avenue.
Trees have also been reported down across the warned area.
Some locations that may experience flooding include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Lemont, Zion, Houserville, Pine Grove Mills, Milesburg,
Ramblewood, Blanchard, Whipple Dam State Park, Bald Eagle State Park,
Rock Springs, Howard, Beech Creek, Unionville, Pennsylvania State
University and Pennsylvania Military Museum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4061 7809 4110 7774 4110 7765 4107 7759
4107 7758 4105 7757 4105 7758 4103 7756
4058 7790
$$
CR669
WGUS71 KCTP 031046
FFSCTP
Flash Flood Statement
National Weather Service State College PA
646 AM EDT FRI AUG 3 2018
PAC027-061-031055-
/O.CAN.KCTP.FF.W.0031.000000T0000Z-180803T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntingdon PA-Centre PA-
646 AM EDT FRI AUG 3 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL HUNTINGDON AND SOUTH
CENTRAL CENTRE COUNTIES IS CANCELLED...
The heavy rain has ended. A Flood Warning for small streams in
Centre County is now in effect.
LAT...LON 4061 7809 4110 7774 4110 7765 4107 7759
4107 7758 4105 7757 4105 7758 4103 7756
4058 7790
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:10 AM EDT, 6 minutes earlier.
Area forecast discussion, Aug 3, 4:10 AM EDT, 6 minutes before
Area Forecast Discussion National Weather Service State College PA 410 AM EDT Fri Aug 3 2018 .SYNOPSIS... A plume of deep tropical moisture will continue to stream north across the Commonwealth into early tonight, bringing numerous showers and locally heavy to excessive rain of over one inch from scattered thunderstorms. A weak cold front will push east across Pennsylvania later tonight and early Saturday, sweeping the moisture off the Mid Atlantic and Southern new England Coast. Dry but still humid weather will return with increasing sunshine throughout the upcoming weekend, thanks to a weak area of high pressure building in from the Ohio River Valley. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Locally heavy downpours continue to drift gradually north across the Central Mtns and West Branch portion of the Susq Valley. This rain was being triggered and focused within a zone of strong low-mid level FGEN, and impressive 925-850 mb Theta-E convergence, within the Right Entrance region of a 75-85kt upper level jet with its core extending from Lake Erie...NE to Ottawa and Montreal, Canada. The State College Area and portions of the South-central Mtns and West Branch part of the Susq Valley have had bullseyes on them for heavy rain early this morning. So far, 1.3 inches has fallen here on the rooftop of WFO CTP over the past 2 hours. MRMS Radar estimates have been lagging actual amounts overnight by about 25 percent, and 1 hour QPE to Flash Flood Guidance is 60-75% near and juts to the NW of KUNV attm. Several Minor Flood Advisories have been issued so far, and the initial area to focus on for a possible FFW would be southern and central Centre County as another wave of heavy rain is streaming up from the SSW and training right over the area. Some Hydrophobic streamflow values are now over 5 within a very small area right over the State College/Lemont Areas. Flash Flood Watch remains in effect for most of the area overnight...with FF guidance remaining very low given recent copious rains. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Flood threat ramps up with reprisal of convection today, and the threat for FF is still there for into this evening since the FFG is so very low. SPC has most of the CWA in a MRGL Risk for today and a moderately strong LLJ with 0-1km EHIs of 1-2 m2/s2 lifts north across the Susq Valley this afternoon/early evening. This will support some rotating updrafts and organized storm structure and the low potential for localized wet microbursts. Excessive rain outlook still has much of our FFA area in a MRGL to SLGT Risk for this morning and the new issuance for DAY 1 shortly shouldn't be much change. Support for this is easily found in the 00Z NAM QPF - esp over the central mtns and even Allegheny Plateau/Laurels. Showers/storms should wane and slide to the east Fri night as the trough to the west opens up a bit and we get more westerly flow aloft. Temps and dewpoints should continue at normal, summery levels. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... A weak cool front finally pushes east across the state late Friday into Saturday followed by PWATs returning to near normal values of 25-30mm for the weekend within a weak ridge of sfc high pressure and generally fair/dry conditions. This should reduce the coverage of heavier showers and thunderstorms. Warmer temps, higher humidity and an increasing chance for mainly afternoon/evening showers and thunderstorms returns for early next week. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... Several bands of showers across the central part of the state. Adjusted the 06Z TAFS for this. Earlier discussion below. Deteriorating conditions expected overnight in stratus/fog, as the lower levels cool and moisten. Model soundings and latest SREF probability charts indicate IFR cigs will become likely across the northern mountains, where a moist southerly flow is forced to ascend the higher terrain. Elsewhere, MVFR cigs appear more likely. An area of low pressure will lift up the Appalachians tonight and Friday, causing scattered showers to become more numerous late tonight and Friday. An increased surge of moisture ahead of this feature could potentially produce a fairly widespread period of IFR cigs between 09Z-14Z. This low level moisture should mix out by midday. However, numerous showers and possible thunderstorms will likely result in occasional MVFR conditions the rest of the day, with a brief dip to IFR possible in any heavier shower or thunderstorm. .Outlook... Sat...AM low cigs/fog likely west. AM showers/cig reductions possible east. Sun...Patchy AM fog possible. Mon...Isolated PM tsra impacts possible western Pa. Tue...Scattered PM tsra impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ012-017>019- 024>028-033>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Lambert NEAR TERM...DeVoir/Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Lambert/Gartner AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 327 AM EDT Fri Aug 3 2018 PAZ004>006-010-011-040730- Warren-McKean-Potter-Elk-Cameron- 327 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>026-033>035-037-041-045-040730- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton- 327 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ027-028-036-042-046-049>053-056>059-063>066-040730- Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 327 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:31 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 119 min |
| Aug 3, 12:25 AM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Aug 3, 1:52 AM EDT | Areal Flood Advisory | CTP | Centre, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 5 more | 3 hr |
| Aug 3, 3:19 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more | 3 hr |
| Aug 3, 6:26 AM EDT | Areal Flood Advisory | CTP | Clinton, Columbia, Lycoming, Montour, Northumberland, Sullivan and 2 more | 3 hr |
| Aug 3, 6:45 AM EDT | Areal Flood Warning | CTP | Centre | 3 hr |
| Aug 3, 7:24 AM EDT | River Flood Warning | CTP | Centre, Clinton | 4 hr |
| Aug 3, 8:11 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria | 3 hr |
| Aug 3, 8:21 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 6 hr |
| Aug 3, 9:05 AM EDT | Flash Flood Warning | CTP | Bedford, Blair | 3 hr |
| Aug 3, 9:16 AM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Aug 3, 9:49 AM EDT | Flash Flood Warning | CTP | Centre, Huntingdon | 3 hr |
| Aug 3, 11:25 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming | 3 hr |
| Aug 3, 12:24 PM EDT | Areal Flood Advisory | CTP | Lycoming, Northumberland, Snyder, Union | 3 hr |
| Aug 3, 12:43 PM EDT | Areal Flood Warning | CTP | Centre | 3 hr |
| Aug 3, 1:38 PM EDT | River Flood Warning | CTP | Centre, Clinton | 16 hr |
| Aug 3, 1:43 PM EDT | Areal Flood Advisory | CTP | Lycoming, Tioga | 3 hr |
| Aug 3, 1:57 PM EDT | Special Weather Statement | CTP | Columbia | 33 min |
| Aug 3, 2:19 PM EDT | Areal Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Aug 3, 2:34 PM EDT | Special Weather Statement | CTP | Union | 26 min |
| Aug 3, 2:45 PM EDT | Areal Flood Advisory | CTP | Clinton | 2 hr |
| Aug 3, 3:40 PM EDT | Special Weather Statement | CTP | Union | 35 min |
| Aug 3, 3:44 PM EDT | Areal Flood Advisory | CTP | Centre | 3 hr |
| Aug 3, 4:50 PM EDT | Areal Flood Advisory | CTP | Clinton | 3 hr |
| Aug 3, 5:05 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour | 115 min |
| Aug 3, 5:31 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 119 min |
| Aug 3, 6:51 PM EDT | River Flood Warning | CTP | Blair, Huntingdon | 9 hr |
| Aug 3, 7:03 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 117 min |
| Aug 3, 7:37 PM EDT | Areal Flood Advisory | CTP | Lebanon | 113 min |
| Aug 3, 7:47 PM EDT | Areal Flood Advisory | CTP | Clinton | 118 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.